Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Flagstaff, AZ

September 13, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2011, 2:28 PM MDT for Navajo County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 2:28 PM MDT (20:28 UTC)
Expired
Sep 13, 2011, 3:00 PM MDT
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS55 KFGZ 132028
SVRFGZ
AZC017-132100-
/O.NEW.KFGZ.SV.W.0050.110913T2028Z-110913T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
128 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 200 PM MST

* AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL NAVAJO COUNTY...OR 6 MILES 
  NORTHEAST OF HEBER...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT HIGHWAY 377 FROM MILEPOSTS
  0 TO 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3466 11017 3441 11014 3441 11053 3459 11055
TIME...MOT...LOC 2028Z 263DEG 19KT 3451 11043

$$
JJ
1 follow-up statement
479 
WWUS55 KFGZ 132044
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
144 PM MST TUE SEP 13 2011

AZC017-132100-
/O.CON.KFGZ.SV.W.0050.000000T0000Z-110913T2100Z/
NAVAJO AZ-
144 PM MST TUE SEP 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR SOUTH CENTRAL NAVAJO COUNTY...

AT 139 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL NAVAJO COUNTY...OR 
10 MILES NORTHEAST OF HEBER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM HAS CROSSED ROUTE 377 AND IS APPROACHING 
ROUTE 277 WEST OF SNOWFLAKE...NEAR MILEPOST 325 TO 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3441 11043 3461 11046 3462 11041 3465 11017
      3443 11014
TIME...MOT...LOC 2042Z 262DEG 22KT 3453 11032

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 10:30 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 13, 10:30 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE SEP 13 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING
BACK TO AROUND SEASONAL AVERAGES.

&&

.DISCUSSION...ANOTHER ACTIVE DAY ANTICIPATED FOR NORTHERN AZ. UPPER
LOW OVER SOUTHERN CA WILL CONTINUE TO PROVIDE A FAVORABLE DIFFLUENT
FLOW ACROSS THE STATE THROUGH WEDNESDAY. VERTICAL WIND SHEAR LOOKS
LESS IMPRESSIVE TODAY BUT SUFFICIENT MOISTURE AND INSTABILITY WILL
STILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP.
THIS EVENING AND TONIGHT LOOK TO REMAIN ACTIVE AS THE CA LOW PUSHES
INTO WESTERN AZ. DYNAMIC LIFT AND A BIT MORE SHEAR WILL HELP TO
SUSTAIN CONVECTION OVERNIGHT. WILL BE LOOKING AT THIS FURTHER AND
ADJUSTING TONIGHTS FORECAST WITH THE AFTERNOON PACKAGE. FOR
NOW...HAVE MADE MINOR TWEAKS TO TODAYS FORECAST. BELIEVE THE SEVERE
THREAT WILL BE A BIT MORE ISOLATED TODAY...BUT SOME STORMS MAY
PRODUCE LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING.

&&

.PREVIOUS DISCUSSION (230 AM)...MORE UPPER LEVEL DISTURBANCES
ROTATING AROUND THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL
HELP ENHANCE CONVECTION ACROSS THE AREA AGAIN TODAY.

TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO
TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR ARIZONA COOLER
TEMPERATURES ALOFT...DIFFLUENCE...UPPER JET...AND MOISTURE ALL GO
INTO SUPPORTING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD
POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND
STRONG WIND GUSTS.

BY WEDNESDAY THE UPPER LOW FINALLY MOVES ACROSS NORTHWEST SECTIONS
OF THE STATE. BY THEN THE ATMOS DRIES SOMEWHAT ACCORDING TO MODEL
GUIDANCE...HOWEVER WITH THE COLDER TEMPERATURES ALOFT AND GREATER
INSTABILITY THE ATMOS WILL STILL LIKELY DELIVER A SCATTERED
PROBABILITY OF STORMS.

BY THURSDAY...THE LOW LIFTS NORTHEAST INTO SOUTHERN UTAH...STILL
ENOUGH INSTABILITY FOR ISOLATED STORMS OVER WESTERN COCONINO TO
SCATTERED STORMS OVER PORTIONS OF NAVAJO AND APACHE COUNTIES.

FRIDAY AND SATURDAY...INCREASING HEIGHTS AND DRIER AIR WILL REDUCE
STORM CHANCES TO NEAR ZERO TO ISOLATED AT BEST OVER THE NORTHEAST
AND ALONG THE UTAH BORDER.

SUNDAY THROUGH TUESDAY...DRIER AIR AND INCREASE HEIGHTS WILL HELP
KEEP THE REGION DRY WITH HIGH TEMPERATURES RETURNING TO AROUND
SEASONAL VALUES.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT/NMRS TSRA WILL REDEVELOP TODAY
WITH STRONG GUSTY WINDS UP TO 50KTS... HAIL UP TO ONE INCH...AND
MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF RAIN WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT AS WELL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 5:12 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 13 2011

AZZ004>018-037>040-141100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO
TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD
POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE
UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS
ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER
PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE
COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN
THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM
THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 2:16 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST TUE SEP 13 2011

AZZ013-016-132100-
NAVAJO AZ-
116 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH
OF HEBER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067
TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:02 PM MDTSevere Thunderstorm WarningFGZApache, Navajo11 min
Sep 13, 2:16 PM MDTSpecial Weather StatementFGZ44 min
Sep 13, 3:00 PM MDTSevere Thunderstorm WarningFGZNavajo30 min
Sep 13, 3:30 PM MDTSevere Thunderstorm WarningFGZApache, Navajo30 min
Sep 13, 3:43 PM MDTSpecial Weather StatementFGZ17 min
Sep 13, 4:00 PM MDTFlash Flood WarningFGZCoconino2 hr
Sep 13, 4:39 PM MDTSpecial Weather StatementFGZ36 min
Sep 13, 5:08 PM MDTSpecial Weather StatementFGZ37 min
Sep 13, 5:45 PM MDTSevere Thunderstorm WarningFGZCoconino30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.